08202017Headline:

New York City, New York

HomeNew YorkNew York City

Email Guest Author
Guest Author
Guest Author
Contributor •

Acetaminophen (Tylenol) Linked to Asthma, Nasal Allergies and Eczema in Teens

Comments Off

August 13, 2010

A new study released today has found a link between acetaminophen use in teenagers and increased risk of asthma, allergic nasal conditions and eczema, a skin disorder.

The study entitled “Acetaminophen Use and Risk of Asthma, Rhino conjunctivitis and Eczema in Adolescents: ISAAC Phase Three” was published online ahead of print on August 13, 2010 by the American Journal of Respiratory and Critical Care Medicine (AJRCCM).

Researchers of the International Study of Asthma and Allergies in Childhood (ISAAC) from New Zealand, China, Malta and Germany performed an international study of more than 320,000 adolescent children aged 13 and 14 year olds in 50 countries around the world. Participants completed written and video questionnaires reporting current symptoms of asthma, rhino conjunctivitis and eczema. They also completed a written environmental questionnaire for risk factors including acetaminophen use in the past 12 months.

"This study has identified that the reported use of acetaminophen in 13- and 14-year-old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms," said study author Richard W. Beasley, MD, professor of medicine at the Medical Research Institute of New Zealand in Wellington, in a news release.

Study researchers found that teens using acetaminophen just once a year had a 43% increase in asthma risk, while monthly users had 2.5 times the asthma risk as nonusers, reports HealthDay. Those study participants who reported using acetaminophen once a month also reported more severe symptoms of asthma.

Both yearly and monthly acetaminophen users had increased risk of rhino conjunctivitis and eczema.

"We cannot assume causation, but the association was found in widely different communities, with widely different patterns of illness and lifestyles," Dr. Beasley told HealthDay. "When you put it together with all of the other studies, clearly there is [cause for concern].”

The Los Angeles Times reports that McNeil Consumer Healthcare, the manufacturer of Tylenol, said that the drug "has over 50 years of clinical history to support its safety and effectiveness" and that no clinical trial has demonstrated that the drug causes asthma. The drug "is the preferred pain reliever for asthma sufferers," the company said.